Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 15, 2008, 7:14 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 7:14 PM PDT (02:14 UTC)
- Expired
- Jul 15, 2008, 9:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:16 PM PDT | FLASH FLOOD | Barstow, CA | HEAVY THUNDERSTORM RAINS CAUSED FLASH FLOODING AT SOAPMINE ROAD AND STATE ROUTE 58. SEVERAL PARTIES WERE TRAPPED IN THEIR VEHICLES AND A SEARCH AND RESCUE HELICOPTER HAD TO BE CALLED. BY 955 PM PDT ALL PARTIES...5 PEOPLE...WERE RESCUED AND RUNOFF WAS SUBSIDING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3112 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 160214 FFWVEF CAC071-160415- /O.NEW.KVEF.FF.W.0025.080716T0214Z-080716T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 714 PM PDT TUE JUL 15 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 915 PM PDT. * AT 709 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE BARSTOW AREA. THE HEAVIEST RAIN HAD FALLEN JUST NORTH AND EAST OF THE HIGHWAY 58 EXIT OFF INTERSTATE 15...AND FLOODING IS LIKELY IN THAT PORTION OF BARSTOW. * LOCATIONS IMPACTED INCLUDE...DAGGETT AND NEBO CENTER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES... DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707 $$ MORGAN
3 follow-up statements
000 WGUS75 KVEF 160240 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 740 PM PDT TUE JUL 15 2008 CAC071-160415- /O.CON.KVEF.FF.W.0025.000000T0000Z-080716T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 740 PM PDT TUE JUL 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR WEST CENTRAL SAN BERNARDINO COUNTY... AT 735 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ON HIGHWAY 58 BETWEEN INTERSTATE 15 AND FIRST STREET IN THE BARSTOW AREA...WITH TWO PEOPLE TRAPPED IN A VEHICLE. RADAR SHOWED A NEARLY STATIONARY THUNDERSTORM WITH HEAVY RAIN CONTINUING IN THE BARSTOW AREA. THE ADDITIONAL HEAVY RAIN WILL WORSEN THE ONGOING FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES... DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707 $$ MORGAN
000 WGUS75 KVEF 160317 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 817 PM PDT TUE JUL 15 2008 CAC071-160415- /O.CON.KVEF.FF.W.0025.000000T0000Z-080716T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 817 PM PDT TUE JUL 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR WEST CENTRAL SAN BERNARDINO COUNTY... AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM OVER THE BARSTOW AREA HAD WEAKENED SIGNIFICANTLY. HOWEVER...SERIOUS FLOODING WAS STILL OCCURRING...WITH PORTIONS OF HIGHWAY 58 CLOSED. FLOODING WILL REMAIN A THREAT AT LEAST THROUGH 915 PM AS WATER FROM THE EARLIER HEAVY RAIN SLOWLY DRAINS AWAY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707 $$ MORGAN
000 WGUS75 KVEF 160407 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 907 PM PDT TUE JUL 15 2008 CAC071-160415- /O.EXP.KVEF.FF.W.0025.000000T0000Z-080716T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 907 PM PDT TUE JUL 15 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT FOR WEST CENTRAL SAN BERNARDINO COUNTY... AT 905 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED IN THE BARSTOW AREA...AND THE HIGHWAY PATROL REPORTED THAT THE WATER HAD SUBSIDED AND HIGHWAY 58 WAS BEING REOPENED. THE THREAT OF FLOODING IS OVER...AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM. LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:25 PM PDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 3:25 PM PDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ 325 PM PDT TUE JUL 15 2008 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO COMBINE WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA THROUGH WEDNESDAY EVENING. THE LOW WILL FINALLY MOVE EAST OF THE AREA THURSDAY BUT SOME MOISTURE WILL LINGER WITH ISOLATED THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA. DRIER AND MORE STABLE AIR WILL MOVE OVER THE AREA FRIDAY. && .SHORT TERM...UPPER LOW EVIDENT ON SATELLITE IMAGERY AS A CIRCULATION OVER SAN BERNARDINO COUNTY. THIS FEATURE WILL GRADUALLY MOVE INTO SOUTHERN NEVADA WEDNESDAY AND WEDNESDAY NIGHT. THE MOIST AND UNSTABLE AIR MASS WILL ALSO REMAIN IN PLACE. ISOLATED TO SCATTERED THUNDERSTORMS COULD PERSIST TO SOME EXTENT THROUGH MUCH OF THE NIGHT DUE TO THE UPPER LOW AND ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED WEDNESDAY AFTERNOON AND EVENING OVER MOST OF THE FORECAST AREA. THE LOW IS FORECAST TO WEAKEN AND MOVE INTO NORTHERN MOHAVE COUNTY THURSDAY. DRIER AND MORE STABLE AIR WILL JUST BEGIN TO MOVE INTO THE FAR WESTERN PART OF THE FORECAST AREA BUT THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA. && .LONG TERM...LITTLE CHANGE IN THINKING FOR THE EXTENDED PORTION OF THE FORECAST PACKAGE AS MODEL FORECASTS VARY GREATLY WITH THE PLACEMENT OF LARGE SCALE FEATURES. THE GFS RETURNS THE AREA TO HOT AND MAINLY DRY CONDITIONS WITH HIGH PRESSURE CENTERED OVERHEAD. ALTHOUGH MOISTURE COULD POTENTIALLY BECOME TRAPPED UNDER THE HIGH IF IT WERE TO DEVELOP AS THE GFS FORECASTS...WARM AIR ALOFT WOULD LIKELY CAP ANY THUNDERSTORM DEVELOPMENT. THE ECMWF ON THE OTHER HAND BRINGS A LOW PRESSURE AREA TO THE WEST COAST WHICH EFFECTIVELY DISPLACES THE HIGH PRESSURE EAST OF THE CWA AND DRAWS MOISTURE BACK INTO THE FORECAST AREA. FOR NOW...WILL CALL FOR A WARMING TREND WHICH SENDS TEMPERATURES BACK TO SLIGHTLY ABOVE NORMAL FRIDAY AND THROUGH THE WEEKEND AND MAINTAINS A MENTION OF SHOWER ACTIVITY IN MAINLY MOHAVE COUNTY THROUGH THE WEEKEND. && .AVIATION...FOR MCCARRAN...PARTLY TO MOSTLY CLOUDY SKIES TO CONTINUE WITH CLOUD BASES GENERALLY AROUND 14K FEET AGL. ISOLATED TSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AROUND THE VALLEY WITH BRIEF HEAVY RAIN AND GUSTY WINDS THE PRIMARY THREATS. AFTER 00Z...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG ALL APPROACH CORRIDORS INTO KLAS THROUGH THE EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS OVER THE WESTERN CWA WITH SCATTERED THUNDERSTORMS EAST AND NORTH. BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE THE PRIMARY THREATS. THUNDERSTORMS WILL DECREASE IN INTENSITY AND COVERAGE LATE IN THE EVENING AND OVERNIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:19 AM PDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 419 AM PDT TUE JUL 15 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-160230- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 419 AM PDT TUE JUL 15 2008 /419 AM MST TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IN ADDITION TO DANGEROUS LIGHTNING AND POSSIBLE STRONG WINDS...LOCAL HEAVY RAIN COULD PRODUCE ISOLATED FLASH FLOODING OR URBAN FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY FOLLOWED BY DECREASING COVERAGE THURSDAY AND FRIDAY WITH THUNDERSTORMS BEING CONFINED MAINLY TO NORTHWEST ARIZONA INTO THE WEEKEND. DRY CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:46 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 89 min |
| Jul 16, 1:22 PM PDT | Areal Flood Advisory | VEF | Inyo | 109 min |
| Jul 16, 3:05 PM PDT | Areal Flood Advisory | VEF | Inyo | 115 min |
| Jul 16, 4:44 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.